Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 149, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 5, 2016, 10:49 PM CDT for Harrison County, Monona County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2016, 10:49 PM CDT (03:49 UTC)
- Expired
- Jul 5, 2016, 11:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 80.0 mph
Counties Harrison County, IA, Monona County, IA
The radar
The Omaha radar (KOAX), 77 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 8:10 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4273 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1614 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.3
The text
As transmitted.
168
WUUS53 KOAX 060349
SVROAX
IAC085-133-060415-
/O.NEW.KOAX.SV.W.0149.160706T0349Z-160706T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1049 PM CDT TUE JUL 5 2016
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARRISON COUNTY IN SOUTHWESTERN IOWA...
MONONA COUNTY IN WEST CENTRAL IOWA...
* UNTIL 1115 PM CDT
* AT 1049 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES SOUTHEAST OF SMITHLAND TO 6 MILES NORTHEAST
OF LOGAN...MOVING NORTHEAST AT 30 MPH.
THESE ARE VERY DANGEROUS STORMS.
HAZARD...80 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
CONSIDERABLE DAMAGE TO ROOFS...WINDOWS AND VEHICLES.
EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.
* LOCATIONS IMPACTED INCLUDE...
ONAWA...MISSOURI VALLEY...LOGAN...WHITING...UTE...PISGAH...
MOORHEAD...WOODBINE...MAPLETON...BLENCOE...MAGNOLIA...SOLDIER...
CASTANA...TURIN...RODNEY...PREPARATION CANYON STATE PARK...
LITTLE SIOUX SCOUT RANCH...SCHABEN PARK...
KENNEBEC AND HISTORICAL VILLAGE WELCOME CENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS IS AN EXTREMELY DANGEROUS SITUATION WITH TORNADO LIKE WIND
SPEEDS EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE
OVERTURNED. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THESE STORMS HAVE THE POTENTIAL TO CAUSE
SERIOUS INJURY AND SIGNIFICANT PROPERTY DAMAGE.
&&
LAT...LON 4151 9557 4156 9589 4214 9618 4221 9616
4221 9567 4186 9567 4186 9562
TIME...MOT...LOC 0349Z 243DEG 28KT 4219 9591 4173 9572
HAIL...1.00IN
WIND...80MPH
$$
MILLER2 follow-up statements
205
WWUS53 KOAX 060404
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1104 PM CDT TUE JUL 5 2016
IAC085-133-060415-
/O.CON.KOAX.SV.W.0149.000000T0000Z-160706T0415Z/
HARRISON IA-MONONA IA-
1104 PM CDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR HARRISON AND MONONA COUNTIES...
AT 1103 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES WEST OF DANBURY TO 6 MILES SOUTH OF DUNLAP...
MOVING NORTHEAST AT 30 MPH. THE STRONGEST STORMS AND THE STRONGEST
WINDS HAVE SHIFTED FARTHER EAST.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ONAWA...MISSOURI VALLEY...LOGAN...WHITING...UTE...PISGAH...
MOORHEAD...WOODBINE...MAPLETON...BLENCOE...MAGNOLIA...SOLDIER...
CASTANA...TURIN...RODNEY...PREPARATION CANYON STATE PARK...
LITTLE SIOUX SCOUT RANCH...SCHABEN PARK...
KENNEBEC AND HISTORICAL VILLAGE WELCOME CENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4151 9557 4156 9589 4214 9618 4221 9616
4221 9567 4186 9567 4186 9562
TIME...MOT...LOC 0403Z 243DEG 28KT 4223 9580 4177 9561
HAIL...0.88IN
WIND...60MPH
$$
MILLER612
WWUS53 KOAX 060409
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1109 PM CDT TUE JUL 5 2016
IAC085-133-060416-
/O.EXP.KOAX.SV.W.0149.000000T0000Z-160706T0415Z/
HARRISON IA-MONONA IA-
1109 PM CDT TUE JUL 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR HARRISON AND MONONA COUNTIES
WILL EXPIRE AT 1115 PM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH OUTFLOW ON THE BACK SIDE OF THESE
THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
WEST CENTRAL AND SOUTHWESTERN IOWA.
LAT...LON 4151 9557 4156 9589 4214 9618 4221 9616
4221 9567 4186 9567 4186 9562
TIME...MOT...LOC 0403Z 243DEG 28KT 4223 9580 4177 9561
$$
MILLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:54 PM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Jul 5, 5:54 PM CDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
554 PM CDT TUE JUL 5 2016
.SHORT TERM...(tonight through Friday)
Issued at 245 PM CDT Tue Jul 5 2016
Low pressure was located over southeast South Dakota at 18z with a
warm front extending from the low into central Minnesota and a
trough stretching into central Nebraska. This system will trigger
thunderstorms across the region tonight as it tracks east towards
the Upper Midwest. Lots of warm air across the area ahead of the
system this afternoon with 18Z sounding still showing a cap in
place. Main development is expected north of the area ahead of the
surface low initially this afternoon then along the trough over
central Nebraska by late afternoon into the evening with the whole
system pushing east overnight.
High dewpoints were also located across the area at 19z with mid
to upper 70s common in southeast Nebraska into southwest Iowa.
Will continue with Heat Advisory until expiration this evening as
many sites at or close to criteria early this afternoon. High
clouds may hamper temperatures a bit but most sites likely to
still reach 90 or above during the afternoon.
Area still looks to be between systems on Wednesday with the day
mainly dry before next threat of storms comes back Wednesday night
into Thursday as the next cold front drops into the area. Dry and
not as hot conditions follow behind the front Friday.
.LONG TERM...(Friday night through Tuesday)
Issued at 245 PM CDT Tue Jul 5 2016
Pattern goes through some additional amplification over the
weekend as ridge builds into Canada with deep troughs on each
coast. Some hit or miss thunderstorms during this time with
better chance during the overnight periods. Stronger wave comes
into the Northern Rockies by early next week with trough extending
into the central plains. As this trough swings across the region
another good chance of storms returns for Monday.
&&
.AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Thursday)
Issued at 555 PM CDT Tue Jul 5 2016
Low confidence forecast but expect mainly VFR conditions outside
of any thunderstorm activity until late tonight. Some fog is
possible a few hours before and after sunrise. Thunderstorm
coverage looks too spotty to have much mention if TAFS...but did
have a PROB30 group for KLNK and KOMA late. Storms may increase
in coverage to our west this evening and spread eastward.
&&
.OAX Watches/Warnings/Advisories...
NE...Heat Advisory until 8 PM CDT this evening for NEZ052-053-066>068-
078-088>093.
IA...Heat Advisory until 8 PM CDT this evening for IAZ069-079-080-090-
091.
&&
SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...MillerHazardous weather outlook, Jul 5, 3:59 PM CDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 359 PM CDT TUE JUL 5 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-061100- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 359 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY THUNDERSTORMS ARE LIKELY TONIGHT ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT AS A COLD FRONT MOVES INTO THE AREA. SUFFICIENT INSTABILITY WILL BE IN PLACE ACROSS ALL AREAS FOR LARGE HAIL AND DAMAGING MICROBURST WIND GUSTS TO OCCUR. HOWEVER SHEAR LOOKS TO REMAIN WEAK...SO SUSTAINED ORGANIZED INDIVIDUAL STORMS ARE NOT ANTICIPATED. OTHERWISE HOT AND HUMID CONDITIONS WILL CONTINUE INTO THE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY MORE STRONG AND POSSIBLY SEVERE STORMS COULD IMPACT THE AREA LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT...AND AGAIN THURSDAY. HEAT INDEX VALUES ALONG AND SOUTH OF INTERSTATE 80 COULD AGAIN REACH 100 TO 105 DEGREES BOTH WEDNESDAY AND THURSDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. FOBERT
In the hours before
Local storm report, Jul 5, 9:28 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
928 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND DMG SCHUYLER 41.45N 97.06W
07/05/2016 COLFAX NE LAW ENFORCEMENT
SEMI BLOWN OVER...WIND DAMAGE IN TOWN
&&
DFOBERTLocal storm report, Jul 5, 10:04 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1004 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM TSTM WND GST TEKAMAH 41.78N 96.22W
07/05/2016 M66 MPH BURT NE ASOS
TEKAMAH AIRPORT
&&
DFOBERTLocal storm report, Jul 5, 10:22 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1022 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM TSTM WND GST TEKAMAH 41.78N 96.22W
07/05/2016 M78 MPH BURT NE ASOS
TEKAMAH AIRPORT
&&
DFOBERTLocal storm report, Jul 5, 10:41 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1041 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG 3 NW NORTH BEND 41.50N 96.82W
07/05/2016 DODGE NE TRAINED SPOTTER
SEVERAL 8 INCH DIAMETER TREE LIMBS DOWN
&&
BKERNSpecial weather statement, Jul 5, 10:43 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1043 PM CDT TUE JUL 5 2016
NEZ051>053-066-067-060430-
DOUGLAS NE-CASS NE-LANCASTER NE-SAUNDERS NE-SARPY NE-
1043 PM CDT TUE JUL 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DOUGLAS...
NORTHWESTERN CASS...WESTERN SARPY...SOUTHEASTERN SAUNDERS AND
NORTHEASTERN LANCASTER COUNTIES UNTIL 1130 PM CDT...
AT 1043 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GREENWOOD...OR 18 MILES NORTHEAST OF LINCOLN...MOVING NORTHEAST
AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GRETNA...ASHLAND...SPRINGFIELD...LOUISVILLE...GREENWOOD...
CEDAR CREEK...MEMPHIS...SOUTH BEND...PLATTE RIVER STATE PARK...
KOA CAMPGROUND...SCHRAMM PARK STATE RECREATION AREA...
CAMP CAROL JOY HOLLING...
MAHONEY STATE PARK AND LOUISVILLE STATE RECREATION AREA.
THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 420 AND
439.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
EAST CENTRAL NEBRASKA.
LAT...LON 4096 9647 4103 9652 4121 9628 4113 9611
4099 9610
TIME...MOT...LOC 0343Z 244DEG 21KT 4101 9643
DERGANLocal storm report, Jul 5, 10:47 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1047 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG SCRIBNER 41.66N 96.66W
07/05/2016 DODGE NE LAW ENFORCEMENT
NUMEROUS TREES DOWN. A FEW BUILDINGS DOWN. NO POWER IN
TOWN.
&&
BKERNThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:57 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 48 min |
| Jul 5, 10:07 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 53 min |
| Jul 5, 10:19 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 26 min |
| Jul 5, 10:46 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona, Shelby | 44 min |
| Jul 5, 11:42 PM CDT | Special Weather Statement | OAX | Pottawattamie, Shelby | 33 min |
| Jul 6, 3:27 AM CDT | Special Weather Statement | OAX | Mills | 33 min |
| Jul 6, 3:33 AM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie | 42 min |
| Jul 6, 4:12 AM CDT | Special Weather Statement | OAX | Montgomery, Pottawattamie | 48 min |
| Jul 6, 4:59 AM CDT | Special Weather Statement | OAX | Mills, Montgomery, Pottawattamie | 61 min |
| Jul 6, 5:50 AM CDT | Areal Flood Advisory | OAX | Mills, Montgomery, Pottawattamie | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.